Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS St. Louis, MO

May 27, 20174 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 12:31 PM CDT for 4 counties in Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 12:31 PM CDT (17:31 UTC)
Expired
May 27, 2017, 1:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS53 KLSX 271731
SVRLSX
MOC055-071-073-221-271815-
/O.NEW.KLSX.SV.W.0091.170527T1731Z-170527T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1231 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Crawford County in east central Missouri...
  Northwestern Washington County in east central Missouri...
  Southern Franklin County in east central Missouri...
  Southern Gasconade County in east central Missouri...

* Until 115 PM CDT.

* At 1231 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Bland, moving east at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sullivan, Bourbon, Anthonies Mill, Bland, Leasburg, Miramiguoa
  Park, Richwoods, Lonedell, St. Cloud, Japan, Stanton, Oak Hill and
  Piney Park.

This includes Interstate 44 in Missouri between exits 210 and 230.
 
This also includes  Onondaga Cave State Park and Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

LAT...LON 3830 9163 3831 9076 3801 9083 3810 9153
      3815 9153 3815 9161
TIME...MOT...LOC 1731Z 272DEG 24KT 3821 9151 

HAIL...1.25IN
WIND...<50MPH
 
$$

Tilly
3 follow-up statements
596 
WWUS53 KLSX 271752
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1252 PM CDT SAT MAY 27 2017

MOC055-071-073-221-271815-
/O.CON.KLSX.SV.W.0091.000000T0000Z-170527T1815Z/
Crawford MO-Washington MO-Franklin MO-Gasconade MO-
1252 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHERN CRAWFORD...NORTHWESTERN WASHINGTON...SOUTHERN FRANKLIN
AND SOUTHEASTERN GASCONADE COUNTIES...

At 1251 PM CDT, severe thunderstorms were located near Bourbon 
stretching east to near Richwoods, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sullivan, Bourbon, Anthonies Mill, Leasburg, Miramiguoa Park,
Richwoods, Lonedell, St. Cloud, Japan, Stanton, Oak Hill and Piney
Park.

This also includes  Onondaga Cave State Park and Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 210 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

LAT...LON 3831 9076 3801 9083 3810 9153 3830 9151
TIME...MOT...LOC 1751Z 272DEG 24KT 3820 9134 

HAIL...1.00IN
WIND...<50MPH
 
$$

Tilly
842 
WWUS53 KLSX 271802
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
102 PM CDT SAT MAY 27 2017

MOC073-271811-
/O.CAN.KLSX.SV.W.0091.000000T0000Z-170527T1815Z/
Gasconade MO-
102 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GASCONADE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

LAT...LON 3810 9151 3821 9137 3830 9136 3831 9076
      3801 9083
TIME...MOT...LOC 1801Z 280DEG 27KT 3819 9126 

$$

MOC055-071-221-271815-
/O.CON.KLSX.SV.W.0091.000000T0000Z-170527T1815Z/
Crawford MO-Washington MO-Franklin MO-
102 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHERN CRAWFORD...NORTHWESTERN WASHINGTON AND SOUTHERN FRANKLIN
COUNTIES...

At 101 PM CDT, severe thunderstorms were located over Bourbon and 
stretched east to Richwoods, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sullivan, Bourbon, Anthonies Mill, Leasburg, Miramiguoa Park,
Richwoods, Lonedell, St. Cloud, Japan, Stanton and Piney Park.

This also includes  Onondaga Cave State Park and Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 210 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Missouri. 

LAT...LON 3810 9151 3821 9137 3830 9136 3831 9076
      3801 9083
TIME...MOT...LOC 1801Z 280DEG 27KT 3819 9126 

HAIL...1.00IN
WIND...<50MPH
 
$$

Tilly
196 
WWUS53 KLSX 271813
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
113 PM CDT SAT MAY 27 2017

MOC055-071-221-271823-
/O.EXP.KLSX.SV.W.0091.000000T0000Z-170527T1815Z/
Crawford MO-Washington MO-Franklin MO-
113 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD...
NORTHWESTERN WASHINGTON AND SOUTHERN FRANKLIN COUNTIES WILL EXPIRE AT
115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3810 9151 3821 9137 3830 9136 3831 9076
      3801 9083
TIME...MOT...LOC 1813Z 272DEG 24KT 3819 9117 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:45 AM CDT, 46 minutes earlier.

Area forecast discussion, May 27, 11:45 AM CDT, 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1145 AM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sat May 27 2017

Primary concern for the short term is potential for severe weather
this afternoon and evening.  Atmosphere will be primed by mid  to
late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and
south of I-70 according to the RAP and GFS with somewhat lower
values further north.  These very high CAPE values are paired
with with 40+kts of 0-6km shear.  Forecast soundings are showing a
deep elevated mixed layer with 7-9C/km lapse rates from 700m to
500- 450mb which is helping to produce these very high CAPE
values. These values are well into the range to produce some
significant severe weather Saturday afternoon and evening.
Hodographs show some decent directional shear in the lowest
kilometer of the atmosphere, but quickly straighten out with speed
shear dominating from 2-6km. This suggests that the initial storm
mode may be discrete cells or clusters, but it should grow
upscale into a QLCS. All convection allowing models (CAMs) are
showing this scenario now, with the only real differences between
them being timing and exact position of the QLCS. For the PoP
forecast, I stuck pretty close to the 3km NAM which as been pretty
consistent with the development, mode, and timing of the system
as it moves across our area. Expect the leading edges to be
approaching our central Missouri counties between 21-23Z, with the
system approaching the Mississippi River in east central Missouri
around between 01-02Z...and through the eastern portion of the
CWFA by around 05Z. With the severe weather parameters on the high
end of the scale, damaging wind in excess of of 80 mph, golf ball
size hail or larger, and a few tornadoes are possible. As
mentioned before...the primary threat area will be along and south
of I-70.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 327 AM CDT Sat May 27 2017

While the primary MCS will have moved well to the southeast of the
CWA by 12Z on Sunday morning, the GFS/NAM are still showing a
surface low over northern Illinois with the main cold front trailing
southwest through east central and south central Missouri. This
front will move slowly east during the morning hours and should
clear the CWA around midday.  A mid-level trough that will start the
day over the central Plains will move east through the day and will
provide at least some some ascent through mid afternoon across
southeast Missouri and south central Illinois.  Will continue to go
with a chance of showers and thunderstorms in the morning over the
southern and eastern parts of the CWA when the instability will be
the highest ahead of the main cold front, and back down to a slight
chance in the afternoon.  Will also continue mention the potential
for a few strong to severe thunderstorms on Sunday in the marginal
risk area during the day on Sunday.

Then it still looks like a mainly dry forecast Sunday night into
Monday night as the cold front will move well south of the area and
most the Great Lakes upper low pivots to the north.  By Tuesday and
Wednesday, the front will move back north into southern Missouri and
Illinois and showers and thunderstorms will develop along it as the
GFS/ECMWF show varying timing of shortwave troughs moving along the
front.  The chance of showers and thunderstorms will continue into
late in the week as both the GFS/ECMWF continue to show the front
over Missouri and southern Illinois.

Highs most of next week will be in the mid 70s to around 80 degrees
given that 850mb temperatures will be around 10-12C.  SREF mean
temperatures reflect this thinking.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:27 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe weather is likely this afternoon and evening. Damaging
winds to 80 mph, golfball or larger size hail, and a few tornadoes
will be possible. The greatest risk will generally be along and
south of Interstate 70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Sunday
over southeast Missouri and south central Illinois. Large hail and
damaging winds will be the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening.

Britt

In the hours before

Special weather statement, May 27, 11:37 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service St Louis MO
1137 AM CDT SAT MAY 27 2017

MOZ049-059-062-072-271715-
Gasconade MO-Franklin MO-Osage MO-Crawford MO-
1137 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE
COUNTIES UNTIL 1215 PM CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Fountain, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensville, Belle, Gerald, Bland, Freeburg, Rosebud, Rich Fountain,
Drake, Argyle, Canaan, Japan and Oak Hill.

LAT...LON 3842 9197 3849 9130 3819 9124 3816 9164
      3829 9165 3829 9205
TIME...MOT...LOC 1637Z 263DEG 28KT 3835 9186

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:37 AM CDTSpecial Weather StatementLSXGasconade38 min
May 27, 11:51 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage39 min
May 27, 12:55 PM CDTTornado WarningLSXCrawford11 min
May 27, 1:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
May 27, 1:21 PM CDTTornado WarningLSXCole, Osage39 min
May 27, 1:33 PM CDTSpecial Weather StatementLSXSainte Genevieve42 min
May 27, 1:39 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds61 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
May 27, 1:52 PM CDTTornado WarningLSXReynolds38 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis23 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
May 27, 2:24 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
May 27, 2:27 PM CDTTornado WarningLSXReynolds48 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage47 min
May 27, 3:10 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds54 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren55 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningLSXMadison53 min
May 27, 4:06 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren34 min
May 27, 4:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds56 min
May 27, 4:45 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.